Alert archive / New York / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 21, NWS Binghamton, NY

June 17, 2014Schuyler County, Tompkins County, Yates County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 17, 2014, 3:57 PM EDT for Schuyler County, Tompkins County, Yates County, New York. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2014, 3:57 PM EDT (19:57 UTC)
Expired
Jun 17, 2014, 5:00 PM EDT
In force
63 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Schuyler County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 60 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:15 PM EDTHAIL 0.883 Ese Dundee, NY
Jun 17, 4:15 PM EDTHAIL 0.88Lakemont, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:57 PM EDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WUUS51 KBGM 171957
SVRBGM
NYC097-109-123-172100-
/O.NEW.KBGM.SV.W.0021.140617T1957Z-140617T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCHUYLER COUNTY IN CENTRAL NEW YORK...
  TOMPKINS COUNTY IN CENTRAL NEW YORK...
  SOUTHEASTERN YATES COUNTY IN CENTRAL NEW YORK...

* UNTIL 500 PM EDT.

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF TYRONE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEUKA PARK AND RUSHVILLE BY 406 PM EDT...
  READING CENTER AND POTTER BY 408 PM EDT...
  HECTOR BY 412 PM EDT...
  BURDETT BY 416 PM EDT...
  REYNOLDSVILLE BY 422 PM EDT...
  MECKLENBURG AND PERRY CITY BY 428 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4261 7711 4258 7689 4254 7689 4255 7668
      4249 7625 4241 7625 4240 7630 4237 7626
      4231 7629 4232 7641 4227 7642 4226 7647
      4228 7648 4228 7654 4242 7711 4250 7711
      4250 7715
TIME...MOT...LOC 1957Z 284DEG 26KT 4250 7702

$$

MSE
1 follow-up statement
378 
WWUS51 KBGM 172032
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT TUE JUN 17 2014

NYC097-109-123-172040-
/O.CAN.KBGM.SV.W.0021.000000T0000Z-140617T2100Z/
YATES NY-SCHUYLER NY-TOMPKINS NY-
432 PM EDT TUE JUN 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR TOMPKINS...NORTHERN SCHUYLER
AND SOUTHEASTERN YATES COUNTIES IS CANCELLED...

THE STORM THAT PRODUCED LARGE HAIL OVER NORTHERN STEUBEN AND 
SOUTHERN YATES COUNTY HAS WEAKENED AND IS NO LONGER SEVERE. GUSTY 
WINDS AND POSSIBLY A LITTLE SMALL HAIL MAY OCCUR WITH THIS STORM... 
BUT THE THREAT FOR MORE SIGNIFICANT IMPACTS WITH THIS STORM HAS 
ENDED.


PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4261 7711 4258 7689 4254 7689 4255 7668
      4249 7625 4241 7625 4240 7630 4237 7626
      4231 7629 4232 7641 4227 7642 4226 7647
      4228 7648 4228 7654 4242 7711 4250 7711
      4250 7715
TIME...MOT...LOC 2030Z 284DEG 26KT 4244 7671

$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:18 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 17, 3:18 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT TUE JUN 17 2014

.SYNOPSIS...
THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA LATE THIS AFTERNOON
INTO TONIGHT...SOME OF WHICH COULD BE SEVERE. WARM MOIST AIR WILL
CONTINUE TO FLOW INTO OUR REGION BETWEEN AN ATLANTIC HIGH...AND A
GREAT LAKES LOW...KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS
IN OUR FORECAST THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
315 PM UPDATE...
SEVERE WEATHER OPERATIONS ARE UNDERWAY. INITIAL WING OF SCATTERED
CONVECTION HAS PROMPTED AN INITIAL SEVERE THUNDERSTORM WATCH FOR
FINGER LAKES TO UPPER SUSQUEHANNA TO NY THRUWAY-MOHAWK VALLEY
AREAS UNTIL 8PM. IT IS QUITE PROBABLE THAT ADDITIONAL WATCHES WILL
BE ISSUED LATER AS HIGHER IMPACT MAIN WAVE ARRIVES THIS EVENING.

NAM SEEMS TO HAVE BETTER HANDLE ON DEWPOINTS VS. GFS...AND
RUC IS CATCHING INITIAL CONVECTION WHILE RUC/HRRR/NAM ALL BRING IN
MAIN WAVE 23Z-06Z. SPC MESOSCALE ANALYSIS SUGGESTS NAM-BASED CAPES
IN EXCESS OF 2000 J/KG ARE EASILY BEING REALIZED. MEANWHILE 0-6KM
BULK SHEAR INCREASING TO 40-50 KTS WITH 0-3KM BULK SHEAR REACHING
30-40 KTS...AND EVEN 0-1 KM HELICITY LOW INITIALLY BUT EVENTUALLY
GOING ABOVE 100 M2/S2 THIS EVENING. ALL OF THIS SPELLS INCREASING
THREAT FOR STORMS WITH DAMAGING WINDS...YET LARGE HAIL AND EVEN AN
ISOLATED TORNADO CANNOT BE RULED OUT. PRECIPITABLE WATER VALUES IN
EXCESS OF 1.5 INCHES ALSO WOULD INDICATE POTENTIAL FOR LOCALIZED
HEAVY RAIN...BUT INDIVIDUAL CELLS SHOULD BE QUITE PROGRESSIVE.
GRIDS HAVE BEEN UPDATED ACCORDINGLY...AS WELL AS THE HAZARDOUS
WEATHER OUTLOOK PRODUCT. THINGS QUIET DOWN QUICKLY AFTER 06Z.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
315 PM UPDATE...
IN WAKE OF MCS THIS EVENING...COLD FRONT APPEARS TO BE EFFECTIVELY FORCED
WELL SOUTH AND THUS CHANCES OF SHOWERS/THUNDERSTORMS WERE
SIGNIFICANTLY LOWERED COMPARED TO PREVIOUS FORECAST. STILL SOME
CHANCE THAT BOUNDARY COULD STALL OUT IN VICINITY OF OUR SOUTHERN
ZONES...THUS SLIGHT CHANCE TO CHANCE POPS EVEN INTO WEDNESDAY
NIGHT/THURSDAY MORNING...BUT OVERALL EXPECTING LIMITED ACTIVITY AND
COVERAGE. SURFACE RIDGE TAKES OVER THURSDAY AFTERNOON THROUGH
FRIDAY WITH QUIET WEATHER AND FRESHER AIR/LOWER DEWPOINTS...INCLUDING
MANY LOCATIONS REACHING 40S FOR LOWS BY DAWN FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
1130 AM TUESDAY UPDATE...

FOLLOWED WPC GUIDANCE. TEMPERATURES CLOSE TO SEASONAL AVERAGES.
EURO AND GFS MODELS ARE CLOSE IN THE GENERAL SCENARIO. CUT OFF
STACKED LOW OVER FAR SE CANADA WILL CONTINUE AND KEEP THE CWA IN A
NW FLOW. A SURFACE BOUNDARY TO THE SW WILL KEEP THE AREA IN A CHC
OF SHOWERS AND THUNDERSTORMS THIS WEEKEND. BEST CHANCES IN THE SW
FROM AVP TO ELM. FRI NGT SCHC SW THEN SAT AND SAT NGT CHC SW AND
S. STARTING SUNDAY CHC POPS EVERYWHERE DUE TO MODELS DROPPING A
SHORT WAVE AND LOWERING UL HEIGHTS THROUGH ON MONDAY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
130 PM UPDATE...

VFR FOR NOW INTO THIS EVENING. MODELS PREDICTING AN AREA OF
SHOWERS AND THUNDERSTORMS TO MOVE SE THROUGH THE CWA THIS EVENING.
THUNDERSTORMS COULD HAVE MVFR VSBYS AND CIGS AND POSSIBLY IFR
VSBYS. THIS MOVES THROUGH BY 3Z SYR RME TO 5Z AVP. AREA OF MVFR
CIGS BEHIND THIS FRONT LATE TONIGHT THEN CLOUDS LIFT AND BECOME
SCATTERED DAYLIGHT HOURS.

SW WINDS AT AROUND 5 KTS THIS AFTN INCREASING TO 5 TO 10 KTS THIS
EVE. WED NW WIND AT 10 KTS.

OUTLOOK...

WED AFTN AND NGT...BRIEF RESTRICTIVE CONDS PSBL IN SCTD
SHWRS/TSTMS.

THU TO SAT MORN...MAINLY VFR.

SAT AFTN TO SUN...MAINLY VFR, SOME MVFR POSSIBLE IN SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 17, 3:01 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT TUE JUN 17 2014

NYZ009-015>018-022-023-025-036-037-044>046-181900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
301 PM EDT TUE JUN 17 2014

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS...BUT LARGE
HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS
MAY PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE WATER ON
ROADWAYS AND QUICK RISES FOR CREEKS AND SMALL STREAMS...ESPECIALLY
FOR AREAS THAT ALREADY RECEIVED RAINFALL FROM STORMS MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
WEDNESDAY...MAINLY FROM THE TWIN TIERS SOUTHWARD. THUNDERSTORMS
MAY PRODUCE STRONG WINDS...HAIL...AND HEAVY DOWNPOURS WHICH COULD
CAUSE LOCALIZED WATER PROBLEMS.

NO HAZARDOUS WEATHER IS FORESEEN AT THIS TIME FOR THURSDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ024-055>057-062-PAZ038>040-043-044-047-048-072-181900-
CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
301 PM EDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS...BUT LARGE
HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS
MAY PRODUCE LOCALIZED HEAVY RAINFALL...WHICH COULD CAUSE WATER ON
ROADWAYS AND QUICK RISES FOR CREEKS AND SMALL STREAMS...ESPECIALLY
FOR AREAS THAT ALREADY RECEIVED RAINFALL FROM STORMS MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
WEDNESDAY...MAINLY FROM THE TWIN TIERS SOUTHWARD. THUNDERSTORMS
MAY PRODUCE STRONG WINDS...HAIL...AND HEAVY DOWNPOURS WHICH COULD
CAUSE LOCALIZED WATER PROBLEMS.

NO HAZARDOUS WEATHER IS FORESEEN AT THIS TIME FOR THURSDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 17, 12:46 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     INTERLAKEN              42.62N  76.72W
06/16/2014                   SENECA             NY   FACEBOOK

            TREES DOWN ON POWELL RD AND RAILROAD AVE... PEA HAIL

&&

7
Special weather statement, Jun 17, 3:01 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT TUE JUN 17 2014

NYZ015-022-172000-
STEUBEN NY-YATES NY-
301 PM EDT TUE JUN 17 2014

...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEUBEN AND YATES
COUNTIES...

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR WAYLAND...AND MOVING EAST
  AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COHOCTON AT 305 PM EDT...
  HIMROD AT 320 PM EDT...
  ITALY AT 325 PM EDT...
  BRANCHPORT AT 335 PM EDT...
  PENN YAN AT 340 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4254 7767 4258 7766 4259 7766 4258 7737
      4267 7737 4270 7736 4274 7701 4248 7698
      4249 7767 4254 7768

MSE
Local storm report, Jun 17, 3:53 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BRANCHPORT              42.60N  77.15W
06/17/2014  M1.00 INCH       YATES              NY   PUBLIC

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:30 PM EDTSpecial Weather StatementBGMTompkins60 min
Jun 16, 8:35 PM EDTSpecial Weather StatementBGMMadison, Otsego55 min
Jun 16, 9:20 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego40 min
Jun 16, 9:21 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Tompkins39 min
Jun 16, 9:59 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego46 min
Jun 16, 10:05 PM EDTSpecial Weather StatementBGMChemung, Steuben85 min
Jun 16, 10:55 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Tioga3 hr
Jun 17, 3:01 PM EDTSpecial Weather StatementBGMYates59 min
Jun 17, 3:09 PM EDTSevere Thunderstorm WarningBGMSteuben, Yates51 min

Nearby

Severe Thunderstorm Warnings in New York, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.